Virginia, 2009

Hail and Damaging Wind in Virginia, May 16, 2009

May 16, 2009 · NWS RNK · 3 events in 3 counties and zones

A strong cold front pushing in from the Ohio Valley encountered a warm and moist air mass over southwest Virginia during the afternoon of May 16th. A few storms developed and became severe, producing damaging winds and hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front pushing in from the Ohio Valley encountered a warm and moist air mass over southwest Virginia during the afternoon of May 16th. A few storms developed and became severe, producing damaging winds and hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 12:52 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 16, 12:52 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT SAT MAY 16 2009

.SYNOPSIS...
A WARM AND HUMID AIRMASS WILL REMAIN ACROSS OUR REGION THIS AFTERNOON.
A STRONG COLD FRONT WILL APPROACH THE AREA THIS EVENING...THEN
PASS THROUGH OVERNIGHT. COOLER HIGH PRESSURE WILL THEN BUILD
ACROSS THE REGION BEHIND THE FRONT THROUGH NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND TSTMS DEVELOPING ACROSS THE HIGHLANDS AND SE WV
SOUTHWEST INTO THE NC MTNS. OTHER SHOWERS MOVING INTO THE NC
PIEDMONT. MODELS DEPICT BEST SETUP ALONG/WEST OF THE BLUE RIDGE
THROUGH THIS AFTN...SHIFTING EAST THIS EVENING.

MAINTAINED LIKELY TO CATEG POPS TONIGHT. THERE IS A POTENTIAL FOR
REDEVELOPMENT TO THE SOUTHWEST AND TRAINING...SO I HAVE HEAVY RAIN
WORDING WITH THE THUNDERSTORMS. WITH SOME AREAS GETTING HEAVY RAIN
THE PAST FEW DAYS...IT WOULD ONLY TAKE 1 TO 2 INCHES TO CAUSE
FLOOD PROBLEMS SOME AREAS. SINCE WE ARE NOT SURE AT THIS TIME
WHERE ANY ORGANIZED CONVECTION MAY DEVELOP...IF ANY...WILL NOT
ISSUE A FLASH FLOOD WATCH- WILL HAVE A MENTION IN THE HAZARDOUS
WEATHER OUTLOOK THAT HEAVY DOWNPOURS AND LOCALIZED FLOODING IS
POSSIBLE WITH THUNDERSTORMS.

AS FOR TEMPS...HAVE GONE A LITTLE WARMER THAN YESTERDAY MOST
LOCATIONS. WILL HAVE FAIRLY STRONG COLD ADVECTION BEHIND THE
FRONT...BUT NOT COMING INTO THE MTNS UNTIL TOWARD MORNING...SO
KEPT LOWS ABOVE GUIDANCE MOST AREAS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
SUNDAY WE WILL EXPERIENCE THE REMAINING PRECIPITATION FROM THE
DEPARTING COLD FRONT. ENOUGH INSTABILITY WILL STILL BE AROUND
COINCIDENT TO THE FRONT ACROSS THE EASTERN PARTS OF THE AREA EARLY
SUNDAY MORNING FOR A MENTION OF SCATTERED THUNDERSTORMS. AFTER THIS
TIME...ANY REMAINING PRECIPITATION WILL BE POST FRONTAL AND IN THE
FORM OF SHOWERS. BY THE AFTERNOON...DRY CONDITIONS ARE EXPECTED IN
THE WEST WITH SHOWERS IN THE EAST STILL IN THE HIGH CHANCE TO LIKELY
CATEGORY. TEMPERATURES WILL BE TRENDING LOWER AS THE DAY PROGRESSES
BEHIND THE FRONT. WE MAY SEE A BRIEF INCREASE IN TEMPERATURES IN THE
WEST WITH SOME LATE DAY SUNSHINE THERE.

SUNDAY NIGHT...PRECIPITATION WILL EXIT THE REMAINDER OF THE AREA
DURING THE EARLY EVENING AND STRONG HIGH PRESSURE WITH SIGNIFICANTLY
COOLER AIR WILL BEGIN BUILDING INTO THE REGION. BY SUNRISE MONDAY
MORNING...WE EXPECT WESTERN PORTIONS OF GREENBRIER COUNTY WV AND
BATH COUNTY VA TO SEE TEMPERATURES IN THE MID 30S. WITH DECREASING
WINDS...SOME PATCHY FROST IS NOT OUT OF THE QUESTION ALONG WITH THE
HIGHEST ELEVATIONS AT OF GREENBRIER COUNTY WV HAVING LOW
TEMPERATURES AROUND FREEZING.

FOR MONDAY...A 25 TO 30 DEGREE DIURNAL SPREAD IS NOT OUT OF THE
QUESTION THANKS TO PLENTY OF SUNSHINE AND GOOD SUBSIDENCE. HIGHS IN
THE LOW 60S IN THE MOUNTAINS ARE EXPECTED WITH MID 60S EAST OF THE
BLUE RIDGE. ANOTHER CHILLY NIGHT IS EXPECTED MONDAY NIGHT. THE
POTENTIAL OF PATCHY FROST WILL EXPAND TO INCLUDE SOME OF HIGHER
ELEVATIONS AND SHELTERED VALLEYS OF SOUTHWEST VIRGINIA. THE DIURNAL
UPSWING ON TUESDAY IS ANTICIPATED TO BE EVEN MORE SHARP...ON THE
ORDER OF 30 TO 40 DEGREES. LOOK FOR HIGHS TUESDAY AROUND 70 IN THE
MOUNTAINS AND LOWER 70S EAST OF THE BLUE RIDGE. TUESDAY
NIGHT...SLIGHTLY MILDER LOWS IN THE 40S ARE EXPECTED IN THE
MOUNTAINS...WITH READINGS NEAR 50 EAST OF THE BLUE RIDGE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH PRESSURE SHOULD KEEP US DRY INTO TUESDAY NIGHT...BEFORE A
BACKDOOR FRONT ARRIVES WED-THU. UPPER RIDGE MAY BE STRONG ENOUGH TO
SLOW THE FRONT DOWN FROM ARRIVING IN THE AREA UNTIL THURSDAY.
ANYWAY...POPS SEEM SMALL AS THE FLOW FROM THE GULF IS CUT OFF.
POTENTIAL SHOWS BEST CHANCES WILL LAY ALONG THE BOUNDARY OVER THE
OHIO VALLEY INTO THE MID ATLANTIC.

TEMPS SHOULD MODIFY BACK TO AT AND ABOVE NORMAL DURING THE WEEK
AFTER THE INITIAL COOL DOWN MONDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
PILOTS SHOULD CHECK AIRMET/SIGMETS THIS AFTERNOON AND EVENING.
SLOW MOVING FRONT WILL BE SPARKING MORE SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING...WITH TRANSITION TO SHOWERS OVERNIGHT
AS THE FRONT MOVES THROUGH. FOR NOW...KEEPING EITHER VCTS OR CB IN
THE TAFS. ACTIVITY WILL BE CONCENTRATED MORE ALONG/WEST OF THE
BLUE RIDGE...SO ROA-BLF-LWB WILL SEE BETTER CHANCES THROUGH
20Z...WITH INCREASING CHANCES TOWARD DAN AROUND THAT TIME. LYH MAY
SEE ACTIVITY AFTER 21Z. CIGS WILL BE MVFR TO VFR...THEN DROP TO
IFR AT TIMES IN THUNDERSTORMS...BUT THINKING THAT WILL NOT BE
LASTING ANY MORE THAN AN HOUR OR LESS.

TONIGHT...THE FRONT WILL SWING ACROSS AS WINDS SHIFT FROM SW TO
NW. CIGS ARE GOING TO BE DROPPING INTO IFR RANGE OVER THE HIGHER
ELEVATIONS...I.E. BLF...WITH MVFR ELSEWHERE.

CONDITIONS ARE GOING TO IMPROVE TO VFR DURING THE LATE MORNING AT
ALL SITES AS NW TO NORTH WINDS INCREASE. EXCEPTION MAY BE DANVILLE
WITH LINGERING FRONT.

HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT AND
MONDAY BEHIND THE FRONT RESULTING IN VFR CONDITIONS. GOOD FLYING
CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...JJ/WP
SHORT TERM...DS
LONG TERM...WP
AVIATION...JJ/WP
Hazardous weather outlook, May 16, 3:22 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EDT SAT MAY 16 2009

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059-
WVZ042>044-170830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
422 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD
PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-170830-
BATH-GREENBRIER-
422 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD
PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PATCHY FROST IS EXPECTED EARLY ON MONDAY AND TUESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 12:54 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT SAT MAY 16 2009

NCZ001-002-018-019-VAZ009>020-022>024-WVZ042>045-161845-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA-
CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-
SMYTH VA-SUMMERS WV-WATAUGA NC-WILKES NC-WYTHE VA-
154 PM EDT SAT MAY 16 2009

...STRONG SLOW MOVING THUNDERSTORMS...

AT 150 PM EDT...SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE
HIGHLANDS OF VIRGINIA...THE GREENBRIER VALLEY OF WEST VIRGINIA...THE
NEW RIVER VALLEY OF VIRGINIA...AND THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA.  THESE THUNDERSTORMS WERE MOVING SLOWLY TO THE EAST NORTH
EAST AT 15 MPH.

DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...VERY HEAVY RAIN CAN
BE EXPECTED.  THIS WILL LIKELY RESULT IN PONDING OF WATER ON
ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS.  SMALL HAIL IS ALSO
POSSIBLE.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN THROUGH THE
AFTERNOON. STAY TUNED FOR POSSIBLE WARNINGS IF THESE STORMS BECOME
SEVERE OR FLOODING IS OBSERVED.

LAT...LON 3817 7946 3810 7949 3788 7913 3741 7980
      3738 7978 3656 8083 3656 8090 3645 8097
      3607 8144 3610 8181 3621 8191 3629 8191
      3634 8183 3634 8172 3652 8171 3810 8033
      3804 8018 3807 7996 3818 7992 3827 7980

EXPERIMENTAL

PEM
Special weather statement, May 16, 1:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT MAY 16 2009

VAZ015-016-161945-
CARROLL VA-GRAYSON VA-
245 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...CITY OF GALAX AND
GRAYSON COUNTIES...

AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 15 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GALAX HILLSVILLE AIRPORT AROUND 300 PM...
HILLSVILLE AROUND 315 PM AND DUGSPUR AROUND 330 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3686 8085 3685 8081 3688 8073 3688 8070
      3689 8068 3691 8068 3693 8062 3680 8053
      3663 8092 3662 8118 3674 8119

EXPERIMENTAL

PEM
Special weather statement, May 16, 1:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SAT MAY 16 2009

NCZ001-002-019-161945-
ALLEGHANY NC-ASHE NC-WILKES NC-
247 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND WILKES
COUNTIES...

AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENDALE
SPRINGS...MOVING EAST AT 10 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WILBAR AROUND 300 PM...MC GRADY AROUND 330 PM
AND DOUGHTON PARK AROUND 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3618 8144 3623 8147 3627 8154 3633 8160
      3647 8132 3647 8116 3633 8114

EXPERIMENTAL

PEM
Special weather statement, May 16, 1:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SAT MAY 16 2009

VAZ018-019-023-024-162000-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-ROCKBRIDGE VA-
259 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG
AND ROCKBRIDGE COUNTIES...

AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ORISKANY...MOVING EAST AT 15 MPH.

THIS STORM WILL ALSO PASS OVER AN AREA THAT RECEIVED HEAVY RAIN
EARLIER THIS AFTERNOON. THIS ADDITIONAL RAINFALL MAY CAUSE FLOODING
OF POOR DRAINAGE AREAS...ESPECIALLY IN THE COMMUNITY OF ORISKANY.
SMALL STREAMS IN WESTERN BOTETOURT COUNTY WILL BE ON THE RISE...SO
PLEASE MONITOR THEM FOR POSSIBLE FLOODING.

THIS STORM WILL BE NEAR ORISKANY THROUGH 315 PM...THEN MOVE EAST TO
NEAR EAGLE ROCK BY 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3783 7965 3757 7955 3748 8012 3766 8018

EXPERIMENTAL

PEM

The radar

The Roanoke radar (KFCX), 73 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Botetourt

When
May 16, 2:30 PM EST
Where
Botetourt County, 2 mi ENE of Oriskany
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.631, -79.946

Hail, Alleghany

When
May 16, 5:20 PM EST
Where
Alleghany County, 2 mi SSW of Natural Well
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.893, -79.984

Thunderstorm Wind, Rockbridge

When
May 16, 6:08 PM EST
Where
Rockbridge County, Goshen
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -79.500

A tree was blown down in Goshen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172585, 172587, 172592.